Alert archive / New York / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 67, NWS Buffalo, NY

July 25, 2006Erie County, Wyoming County, New York

NWS Buffalo, NY issued this severe thunderstorm warning at Jul 25, 2006, 3:15 PM EDT for Erie County, Wyoming County, New York. It was in force for 60 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 25, 2006, 3:15 PM EDT (19:15 UTC)
Expired
Jul 25, 2006, 4:15 PM EDT
In force
60 min
Issued by
NWS Buffalo, NY
Area
Counties, with a storm outline in the text

Counties Erie County, NY, Wyoming County, NY

The radar

The Buffalo radar (KBUF), 53 km from the middle of the area, began a volume at 19:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 25, 3:30 PM EDTHAIL 0.75Pike, NY

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 5 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Buffalo Intl Airport, NY (KBUF), launched 12:00Z, 7.3 hours before the alert went out and 50 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Buffalo Intl Airport, NY at 12:00Z on 2006-07-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 304 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Buffalo Intl Airport, NY at 12:00Z on 2006-07-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 0 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
304 J/kg
Mixed-layer CIN
-113 J/kg
Mixed-layer LCL
1139 m above ground
0-6 km bulk shear
0 kt
0-1 km storm-relative helicity
0 m²/s²
0-3 km storm-relative helicity
0 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KBUF 251915
SVRBUF
NYC029-121-252015-
/O.NEW.KBUF.SV.W.0067.060725T1915Z-060725T2015Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BUFFALO NY
315 PM EDT TUE JUL 25 2006

THE NATIONAL WEATHER SERVICE IN BUFFALO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  ERIE COUNTY IN WESTERN NEW YORK
  WYOMING COUNTY IN WESTERN NEW YORK

* UNTIL 415 PM EDT

* AT 312 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL.  THIS
  STORM WAS LOCATED NEAR EAST CONCORD...OR ABOUT 17 MILES SOUTH OF
  EAST AURORA...AND MOVING EAST AT 15 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  ARCADE BY 340 PM EDT...
  BLISS BY 415 PM EDT...

LAT...LON 4255 7805 4255 7815 4253 7816 4253 7845
      4254 7850 4252 7856 4252 7860 4250 7865
      4259 7871 4276 7809

$$

TMA
2 follow-up statements
000 
WWUS51 KBUF 251946
SVSBUF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BUFFALO NY
344 PM EDT TUE JUL 25 2006

NYC029-251954-
/O.CAN.KBUF.SV.W.0067.000000T0000Z-060725T2015Z/
ERIE NY-
344 PM EDT TUE JUL 25 2006

...THE SEVERE THUNDERSTORM WARNING FOR ERIE COUNTY IS CANCELLED...

WIND DAMAGE WAS REPORTED IN SPRINGVILLE AT 320 PM.

LAT...LON 4255 7805 4255 7815 4253 7816 4253 7845
      4254 7850 4254 7844 4254 7851 4256 7848
      4262 7845 4282 7808

$$

NYC121-252015-
/O.CON.KBUF.SV.W.0067.000000T0000Z-060725T2015Z/
WYOMING NY-
344 PM EDT TUE JUL 25 2006

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 415 PM EDT
FOR WYOMING COUNTY...

AT 341 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL. 
THIS STORM WAS LOCATED NEAR EAGLE...OR ABOUT 19 MILES SOUTHEAST OF
EAST AURORA...MOVING EAST AT 25 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  BLISS BY 355 PM EDT...
  PIKE BY 405 PM EDT...
  PORTAGEVILLE BY 415 PM EDT...

THESE STORMS HAVE A HISTORY OF PRODUCING LARGE HAIL. SEEK SHELTER 
NOW INSIDE A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS

LAT...LON 4255 7805 4255 7815 4253 7816 4253 7845
      4254 7850 4254 7844 4254 7851 4256 7848
      4262 7845 4282 7808

$$

TMA
000 
WWUS51 KBUF 252013
SVSBUF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BUFFALO NY
413 PM EDT TUE JUL 25 2006

NYC121-252023-
/O.EXP.KBUF.SV.W.0067.000000T0000Z-060725T2015Z/
WYOMING NY-
413 PM EDT TUE JUL 25 2006

...THE SEVERE THUNDERSTORM WARNING FOR WYOMING COUNTY EXPIRES AT 415
PM EDT...

RADAR INDICATED THAT HEAVY RAIN...SMALL HAIL...AND GUSTY WINDS WERE
STILL POSSIBLE FROM THE THUNDERSTORM.

LAT...LON 4255 7805 4255 7815 4253 7816 4253 7845
      4254 7850 4254 7844 4254 7851 4256 7848
      4262 7845 4282 7808

$$

ZAFF

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Buffalo, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 25, 3:05 PM EDT, 10 minutes earlier.

Area forecast discussion, Jul 25, 3:05 PM EDT, 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BUFFALO NY
305 PM EDT TUE JUL 25 2006

.SYNOPSIS...

THE IMMEDIATE CONCERN IS THE CONVECTION CROSSING THE NIAGARA
PENINSULA AND WHETHER IT WILL BE ABLE TO CROSS THE STRONG LAKE
BREEZE THAT IS IN PLACE...BUT PLEASE SEE THE SHORT TERM BELOW FOR
DETAILS.

IN GENERAL...OUR CURRENT PSEUDO ZONAL FLOW WILL BECOME A LITTLE
MORE AMPLIFIED DURING THE NEXT FEW DAYS WITH A FLAT TROUGH SETING
UP ACROSS THE EASTERN GREAT LAKES. WHILE THE BULK OF THE TIME WILL
BE RAINFREE...THIS PATTERN WILL ALLOW OCCASIONAL WEAK SHORTWAVES
TO SET OFF SCATTERED -SHRA/TSRA EACH DAY THIS WEEK.

TEMPERATURES DURING THE FORECAST PERIOD WILL AVERAGE ABOVE
NORMAL...PARTICULARLY EARLY NEXT WEEK.

&&

.SHORT TERM /TONIGHT THROUGH FRIDAY NIGHT/...

TWO AREAS OF NOTEABLE CONVECTION AT PRESSTIME. THE FIRST IS FOUND
OVER THE IAG PENINSULA. OUR COLLEAGUES IN THE OSPC HAVE BEEN
ISSUING WARNINGS ON THIS ACTIVITY FOR THE PAST SEVERAL HOURS AS IT
HAS BEEN WORKING EAST...BUT THE LEADING EDGE OF THE ACTIVITY IS
RUNNING UP AGAINST A STRONG LAKE ERIE BREEZE AND WEAKENING. THIS
TREND IS FORECAST TO CONTINUE DURING THE NEXT COUPLE HOURS.

ON THE OTHER SIDE OF THE LAKE ERIE BREEZE...STORMS HAVE STARTED
TO FIRE UP ACROSS CHAUTAUQUA AND NRN CATTARAUGUS COUNTIES. THIS
CONVECTION IS DEVELOPING IN AN AIRMASS WITH CAPES OF 1000-1500
J/KG BUT WITH NEARLY UNIDRECTION FLOW...ANY SEVERE WEATHER SHOULD
BE VERY LOCALIZED. AS MENTIONED IN AN EARLIER DISCUSSION...THE
FRZG LEVEL IS RATHER HIGH. POINT SOUNDINGS PLACE IT JUST ABOVE
12.2K FT...BUT CAPES OVER 1500 J/KG MAY BE ENOUGH TO SUPPORT DIME
TO NICKEL SIZED HAIL AND LOCALIZED WIND GUSTS OVER 40 MPH. INITIAL
REPORTS FROM THE ACTIVITY IN CHAUTAUQUA COUNTY INCLUDE PEA SIZED
HAIL AND WIND GUSTS TO 40...BUT SOME CELLS ARE SHOWING SIGNS OF
PRODUCING MORE SIGNIFICANT WEATHER.

AS THE LAKE ERIE BREEZE WEAKENS THIS EVENING...A SHORTWAVE OVER
SOUTHERN ONTARIO WILL START TO CROSS THE REGION. THIS COULD TOUCH
OFF SOME -SHRA/TSRA FOR JUST ABOUT ANY LOCATION SO CHC POPS WILL
BE LEFT IN PLACE.

SHORTWAVE RIDGING WILL CROSS WESTERN AND NORTH CENTRAL NEW YORK ON
WEDNESDAY...WITH POPS GENERALLY LOWERING FROM SOUTHWEST TO
NORTHEAST DURING THE COURSE OF THE DAY. ALONG WITH THE PARTIAL
SUNSHINE...H8 TEMPS IN THE MID TO UPPER TEENS WILL BOOST SFC MAX
TEMPS INTO THE MID AND UPPER 80S FOR A LARGE PERCENTAGE OF THE AREA.

ANOTHER SHORTWAVE WILL CROSS THE REGION LATE WEDNESDAY NIGHT AND
THURSDAY. THIS COULD TOUCH OFF ANOTHER ROUND OF SHOWERS AND
THUNDERSTORMS. THIS FEATURE WILL MOVE TO THE EAST OF OUR FORECAST
AREA THURSDAY NIGHT AND FRIDAY WITH ONLY A MINIMAL CHANCE FOR ANY
-TSRA. IN OTHER WORDS...THE BULK OF THURSDAY NIGHT AND FRIDAY
SHOULD BE PCPN FREE.

&&

.LONG TERM /SATURDAY THROUGH TUESDAY/...

THIS PERIOD WILL FEATURE A STRONG RIDGE OVER THE NATIONS MID-
SECTION WITH A RELATIVELY FLAT TROUGH OVER EASTERN CANADA. AT THIS
POINT...IT APPEARS THAT TEMPERATURES WILL AVERAGE ABOVE TO MUCH
ABOVE NORMAL WITH BELOW NORMAL RAINFALL. SOME DETAILS...

A BROAD RIDGE WILL BE CENTERED OVER THE HIGH PLAINS ON SATURDAY
WITH THE NOSE OF +20C H8 AIR CROSS THE UPPER GREAT LAKES. A WEAK
BOUNDARY MAY BE STRETCHED ACROSS THE FORECAST AREA...SO LOW CHC
POPS WILL BE IN PLACE.

AS THE WEEKEND PROGRESSES...THE RIDGE WILL DRIFT EAST TO THE
PLAINS AND AMPLIFY. WHILE A FLAT TROUGH WILL STILL BE FOUND OVER
EASTERN CANADA...THE RING OF FIRE AROUND THE AMPLIFYING RIDGE
SHOULD KEEP CONVECTION NORTH OF LAKE ONTARIO BUT MAY POSSIBLY
INCLUDE THE NORTH COUNTRY (JEFFERSON/LEWIS COUNTIES). THIS SHOULD
MEAN DRY WEATHER FOR THE BULK OF THE REGION...BUT IT WILL BE WARM.
H8 TEMPS OF +20C SHOULD SPREAD ACROSS ALL OF THE GREAT LAKES
REGION. TEMPS IN THE FORECAST ARE CONSERVATIVE AT THIS POINT...AS
MREF H8 TEMPS ARE LOWER.

THE ENSEMBLES SUGGEST THAT THE EASTERN CANADA TROUGH COULD BE
DEEPER WITH COOLER AIR ALOFT...BUT THERE IS A HIGH LEVEL OF
VARIANCE WITHIN THE MEMBERS OF THE ENSEMBLE. THIS TRANSLATES INTO
A LOW CONFIDENCE OVERALL OF THE TEMP FORECAST.

FOR MONDAY AND TUESDAY...THE HIGH AMPLITUDE RIDGE WILL MOVE TO THE
MISSISSIPPI VALLEY. AGAIN...THE GFS IS INDICATING H8 TEMPS OF +20C
FOR OUR REGION. THIS WOULD MEAN TEMPS IN THE UPPER 80S FOR MANY
AREAS DURING THE AFTERNOON...BUT AGAIN...FORECAST TEMPS ARE RATHER
CONSERVATIVE DUE TO THE POSSIBILITY OF A DEEPER EASTERN CANADIAN
TROUGH SHOWN BY THE 00Z GFS ENSEMBLE MEAN.

&&

.AVIATION...

VFR CONDITIONS SHOULD GENERALLY PREVAIL THROUGH THE TAF PERIOD AT
ALL SITES. THUNDERSTORM COMPLEX CURRENTLY TRACKING EAST ACROSS
SOUTHERN ONTARIO WILL NEED TO BE MONITORED THROUGH 00Z. FEELING IS
THAT WELL DEFINED LAKE SHADOW ENCOMPASSING THE BUFFALO AND NIAGARA
FALLS AREAS WILL DIMINISH THUNDERSTORM ACTIVITY SIGNIFICANTLY.
HOWEVER...IF COMPLEX CAN HOLD TOGETHER WILL NEED TO AMEND BUFFALO
AND NIAGARA FALLS TAFS TO INCLUDE MENTION OF THUNDERSTORMS FOR THE
TIME PERIOD BETWEEN 19Z AND 21Z. AIR MASS MARGINALLY UNSTABLE TO THE
SOUTH AND EAST OF THE LAKE SHADOW...THEREFORE THUNDERSTORMS COULD
ERUPT ACROSS SOUTHERN TIER...GENESEE VALLEY AND FINGER LAKES REGION
THROUGH 00Z. LACK OF HEATING WILL END THE CONVECTIVE THREAT AFTER
00Z. SOUTHWEST WINDS GUSTING CLOSE TO 30 KNOTS AT BUFFALO WILL
DIMINISHING BY 00Z.

&&

.MARINE...

SOUTHWEST WINDS OF 15 TO 25 KNOTS WILL CONTINUE THROUGH EARLY
EVENING...PRODUCING WAVES ALONG THE NEARSHORES OF LAKE ERIE OF 3 TO
5 FEET. WILL MAINTAIN A SMALL CRAFT ADVISORY THROUGH 8 PM. WINDS
WILL SUBSIDE LATER THIS EVENING ALLOWING WAVES TO SUBSIDE BELOW
SMALL CRAFT ADVISORY CRITERIA.

&&

.BUF WATCHES/WARNINGS/ADVISORIES...
NY...NONE.
MARINE...SMALL CRAFT ADVISORY FOR LEZ040-041 UNTIL 8 PM TUESDAY.

&&

SYNOPSIS...RSH
SHORT TERM...RSH
LONG TERM...RSH
AVIATION...TMA
MARINE...TMA
Hazardous weather outlook, Jul 25, 4:19 AM EDT, 10 hours 56 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BUFFALO NY
419 AM EDT TUE JUL 25 2006

NYZ001>008-010>014-019>021-085-260830-
NIAGARA-ORLEANS-MONROE-WAYNE-NORTHERN CAYUGA-OSWEGO-JEFFERSON-
LEWIS-NORTHERN ERIE-GENESEE-WYOMING-LIVINGSTON-ONTARIO-CHAUTAUQUA-
CATTARAUGUS-ALLEGANY-SOUTHERN ERIE-
419 AM EDT TUE JUL 25 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND NORTH CENTRAL
NEW YORK.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
BUFFALO CAN BE FOUND ON THE INTERNET AT THE FOLLOWING (LOWER
CASE): HTTP://WWW.WEATHER.GOV/BUF

LEZ020-040-041-061-LOZ042>045-062>065-SLZ022-024-260830-
UPPER NIAGARA RIVER AND BUFFALO HARBOR-
LAKE ERIE NEARSHORE WATERS FROM RIPLEY TO DUNKIRK-
LAKE ERIE NEARSHORE WATERS FROM DUNKIRK TO BUFFALO-
LAKE ERIE OPEN WATERS FROM RIPLEY TO BUFFALO-
LAKE ONTARIO NEARSHORE WATERS FROM THE NIAGARA RIVER TO HAMLIN
BEACH-
LAKE ONTARIO NEARSHORE WATERS FROM HAMLIN BEACH TO SODUS BAY-
LAKE ONTARIO NEARSHORE WATERS FROM SODUS BAY TO MEXICO BAY-
LAKE ONTARIO NEARSHORE WATERS FROM MEXICO BAY TO THE SAINT
LAWRENCE RIVER-
LAKE ONTARIO OPEN WATERS FROM THE NIAGARA RIVER TO HAMLIN BEACH-
LAKE ONTARIO OPEN WATERS FROM HAMLIN BEACH TO SODUS BAY-
LAKE ONTARIO OPEN WATERS FROM SODUS BAY TO MEXICO BAY-
LAKE ONTARIO OPEN WATERS FROM MEXICO BAY TO THE SAINT LAWRENCE
RIVER-
SAINT LAWRENCE RIVER FROM CAPE VINCENT TO OGDENSBURG-
SAINT LAWRENCE RIVER FROM OGDENSBURG TO SAINT REGIS-
419 AM EDT TUE JUL 25 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE NEW YORK WATERS OF LAKE
ERIE...LAKE ONTARIO...AND THE SAINT LAWRENCE RIVER.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
BUFFALO CAN BE FOUND ON THE INTERNET AT THE FOLLOWING (LOWER
CASE): HTTP://WWW.WEATHER.GOV/BUF

SAGE

The office that day

Everything else NWS Buffalo, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 25, 2:43 PM EDTSpecial Marine WarningBUF92 min
Jul 25, 3:01 PM EDTSevere Thunderstorm WarningBUFCattaraugus, Chautauqua59 min
Jul 25, 3:12 PM EDTSpecial Marine WarningBUF63 min
Jul 25, 3:40 PM EDTSevere Thunderstorm WarningBUFAllegany95 min
Jul 25, 4:10 PM EDTSevere Thunderstorm WarningBUFLivingston65 min
Jul 25, 4:17 PM EDTSpecial Marine WarningBUF58 min
Jul 25, 4:42 PM EDTSevere Thunderstorm WarningBUFLewis63 min
Jul 25, 4:58 PM EDTSevere Thunderstorm WarningBUFOntario62 min
Jul 25, 5:39 PM EDTSevere Thunderstorm WarningBUFWayne66 min
Jul 25, 7:20 PM EDTSevere Thunderstorm WarningBUFOswego55 min
Jul 25, 7:25 PM EDTSpecial Marine WarningBUF50 min

Nearby

Severe Thunderstorm Warnings in New York, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.